Advanced Case Study57449Between Sept. 30th and Oct. 14th, 2010, students and residents all over the world gathered in interprofessional teams and analyzed a complex incident that resulted in patient harm. Selected teams presented their work to IHI faculty during a series of live webinars in October.6/8/2017 6:09:00 PMKaryn Baum, MD, MSEd, Associate Professor of Medicine, University of Minnesota Reviewers: Barbara Balik, RN, EdD, Senior Faculty Member, IHI; Jonathan Finkelstein, MD, MPH STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities19257260https://www.ihi.org6/8/2017 6:09:00 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
On Being Transparent57539You are the CEO and a patient in your hospital dies from a medication error. What do you do next? The University of Rochester’s Dr. Paul Griner presents the fourth in a series of case studies.4/11/2014 7:22:33 PMClick here to view all of Dr. Paul Griner's case studies . Paul Griner, Professor Emeritus of Medicine at the University of Rochester, presents the fourth in a series of case studies STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities12325240https://www.ihi.org4/11/2014 7:22:33 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
An Extended Stay57485A 64-year-old man with a number of health issues comes to the hospital because he is having trouble breathing. The care team helps resolve the issue, but forgets a standard treatment that causes unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading a stay that is much longer than anticipated. 6/13/2017 1:33:07 PMRoss Hilliard, MD, IHI Open School Northeast Regional Chapter Leader Learning Objectives: At the end of this activity, you will be able to Explain how system failures can lead to STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities19446230https://www.ihi.org6/13/2017 1:33:07 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
What Happened to Alex?57437Alex James was a runner, like his dad. One day, he collapsed during a run and was hospitalized for five days. He went through lots of tests, but was given a clean bill of health. Then, a month later, he collapsed again, fell into a deep coma, and died. His father wanted to know — what had gone wrong? Dr. John James, a retired toxicologist at NASA, tells the story of how he uncovered the cause of his son’s death and became a patient safety advocate.7/17/2017 1:55:06 PMCertified Professional in Patient Safety (CPPS) Review Course October 27, 2022 | Live Webinar The Certified Professional in Patient Safety credential STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/CaseStudies11774240https://www.ihi.org7/17/2017 1:55:06 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
The Wrong Shot: Error Disclosure (AHRQ)57457A child is mistakenly vaccinated for hepatitis A, rather than B. Despite forthright disclosure and no evident harm to the child, the father becomes incredibly angry at the providers.4/8/2014 8:55:23 PMCase Study from AHRQ WebM&M   Learning Objectives: At the end of this acticity, you will be able to Describe the rationale for disclosing harmful errors to patients STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities4402020https://www.ihi.org4/8/2014 8:55:23 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Locked In57523A cancer diagnosis leads to tears and heartache. But is it correct? Dr. Paul Griner, Professor Emeritus of Medicine at the University of Rochester, presents the third in a series of case studies for the IHI Open School.4/8/2014 8:55:50 PMClick here to view all of Dr. Paul Griner's case studies . Paul Griner, Professor Emeritus of Medicine at the University of Rochester Learning Objectives: At the end of this STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities5171840https://www.ihi.org4/8/2014 8:55:50 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
How Do You Apologize After a Medical Error?57460When you make a mistake that affects a patient, what should you say? Should you apologize, or will that put you at greater risk of being sued? Lucian Leape, MD, Adjunct Professor of Health Policy at the Harvard School of Public Health, describes how to talk with patients and families after a mistake has occurred. 5/24/2017 5:32:38 PM Leape, MD, Adjunct Professor of Health Policy at the Harvard School of Public Health   Learning Objectives: At the end of this activity, you will be able to STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities3881280https://www.ihi.org5/24/2017 5:32:38 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
X-ray Flip (AHRQ)57458A patient comes to the emergency department with a pneumothorax on his left side. His radiograph is mistakenly labeled backwards, and the resident assigned to the patient wrongly places a chest tube on the right side.4/7/2014 6:56:41 PMCase Study from AHRQ WebM&M    Learning Objectives: At the end of this activity, you will be able to Explain why certain wrong-site errors occur in health care settings STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities5642360https://www.ihi.org4/7/2014 6:56:41 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Don't Push (AHRQ)57451Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ('torsade de pointes'), necessitating a transvenous pacemaker.4/7/2014 6:58:08 PMLearning Objectives: At the end of this activity, you will be able to Describe the delicate balance of effectiveness and safety when it comes to powerful drugs STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities183840https://www.ihi.org4/7/2014 6:58:08 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Knowing Is Not Enough57438A healthy 57 year old man underwent a liver donation procedure. He began to manifest some tachycardia late on the second postoperative day. Early on the third post-operative day, he began to hiccup, complained of being nauseated and was pronounced dead later that day.5/24/2017 1:50:08 PMSubmitted by Dr. Paul Batalden, Professor of Pediatrics and of Community & Family Medicine, Dartmouth Medical School Learning Objectives: At the end of this activity, you will be STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/CaseStudies3151270https://www.ihi.org5/24/2017 1:50:08 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js

~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js

© 2022 Institute for Healthcare Improvement. All rights reserved.